Supersensitivity in rat caudate nucleus: Effects of 6-hydroxydopamine on the time course of dopamine receptor and cyclic AMP changes Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • The intranigral administration of 6-hydroxydopamine resulted in the destruction of dopaminergic nerve terminals in the rat caudate nucleus and a 98% decrease in dopamine content. The time courses of the effects of this treatment on dopamine stimulated cyclic 3',5'-AMP accumulation in slices of caudate nucleus and on dopamine receptors in two behaviorally distinct denervation syndromes were determined in an investigation of the mechanisms underlying supersensitivity in this system. The density of dopamine receptors was determined by measuring the high affinity binding of the dopamine receptor antagonist [3H]haloperidol. The density of dopamine receptors was decreased 4 days after the lesion surgery and this effect was probably due to the loss of presynaptic receptors. The density of dopamine receptors and the acumulation of cyclic AMP then increased, with a slower time course, reaching peak levels 10 days after lesioning. The maximal increase in density of dopamine receptors was 70% in both denervation syndromes, while the maximal increase in dopamine-stimulating cyclic 3',5'-AMP levels was 300% at maximally stimulating concentration. The equilibrium dissociation constant (Kd) for haloperidol remained unchanged for 3 weeks following denervation, but there was a slight increase in Kd 40 days post-surgery. The turning behaviour in both syndromes was correlated with a decrease in doapmine levels. The present results are consistent with the notion that the supersensitivity to dopamine that occurs in caudate nucleus following 6-hydroxydopamine lesions has both pre- and post-synaptic components in both syndromes.

authors

publication date

  • October 1980